Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 330, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 4, 2017, 4:25 PM MDT for Guadalupe County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:25 PM MDT (22:25 UTC)
- Expired
- Aug 4, 2017, 5:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 101 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WUUS55 KABQ 042225
SVRABQ
NMC019-042300-
/O.NEW.KABQ.SV.W.0330.170804T2225Z-170804T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
425 PM MDT FRI AUG 4 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Guadalupe County in east central New Mexico...
* Until 500 PM MDT.
* At 425 PM MDT, a severe thunderstorm was located near Puerto De
Luna, or 8 miles south of Santa Rosa, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Puerto De Luna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3480 10486 3492 10477 3487 10444 3463 10459
TIME...MOT...LOC 2225Z 300DEG 7KT 3482 10470
HAIL...1.00IN
WIND...60MPH
$$
Shoemake1 follow-up statement
455
WWUS55 KABQ 042251
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
451 PM MDT FRI AUG 4 2017
NMC019-042300-
/O.EXP.KABQ.SV.W.0330.000000T0000Z-170804T2300Z/
Guadalupe-
451 PM MDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GUADALUPE COUNTY WILL
EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3480 10486 3492 10477 3487 10444 3463 10459
TIME...MOT...LOC 2250Z 300DEG 7KT 3480 10465
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:03 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 4, 3:03 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 303 PM MDT Fri Aug 4 2017 .SYNOPSIS... An active evening and overnight remain on track as a weak upper level wave combines with low level moisture from last night's backdoor front to produce scattered to numerous showers and thunderstorms. Cooler temperatures aloft will result in many storms with small hail through this evening. Drier air aloft will limit shower and storm coverage Saturday. Another backdoor cold front will move into northeastern quarter of New Mexico Sunday afternoon, resulting in scattered to numerous showers and thunderstorms along with cooler temperatures. Elsewhere, relatively dry air aloft will keep storms hard to come by. Locations east of the central mountain chain will be favored early next week as the previously mentioned backdoor front remains nearly stationary. && .DISCUSSION... Weak upper level short-wave trough and the associated speed max is currently combining with low level moisture behind last night's backdoor front to generate mainly scattered showers and thunderstorms across the western two-thirds of the state. Expecting an active overnight period as dry air aloft moves over the low level moisture tonight, destabilizing the atmosphere despite the lack of surface heating. Dry air mainly wins out Saturday, limiting showers and storms to isolated across mainly the northwest third and eastern plains. Models agree that another backdoor front will push into the northeast third of the state Sunday. This front will be a focus for scattered to numerous showers and storms Sunday afternoon and evening, mainly from the Sangre de Cristos east to the TX line. Elsewhere, drier air aloft will win out, keeping storms isolated at best across the northwest and nearly non-existent central and west. Models bring the backdoor front wwd Sunday night but are now more shallow with this push, mixing out the low level moisture west of the central mountain chain by Monday afternoon. Showers and storms favor the Tusas, Jemez and central mountain chain ewd Monday afternoon and evening. Four Corners high starts to strengthen and build northward over southeast AZ Tuesday with little sensible weather change for NM and storms favoring the eastern plains again. Both GFS and ECMWF bring a deeper backdoor boundary west of the central mountain chain Tuesday night/Wed morning. This push may be deep enough to get thunderstorms going across central areas in and near the RGV Wednesday afternoon and evening. By Thursday and Friday, the Four Corners/subtropical high shifts ewd over southwest or south-central NM. Storms looking like they will once again favor the northeast half both days. ECMWF then shifts the upper high east over southern TX, allowing deep monsoon moisture to move north into NM. GFS on the other hand sends the upper high wwd over far southwest AZ and putting NM in northwest flow aloft similar to today. For what it's worth, the GEFS ensemble mean is farther east than the operational run with the upper high center and the 51 member ECMWF ensemble mean is very similar to its operational run. 33 && .FIRE WEATHER... Decent crop of wetting storms will affect N/C NM rest of today into the overnight. Some drier air will move in from the west on Saturday and reduce that drop of wetting storms. The wetting storms will tend to favor northern areas on Saturday. Gusty winds will be associated with the storms...especially on Saturday due to the mix of drier air. The drier air will linger across western and southern areas on Sunday but a moisture influx behind a back door cold front is expected. This front will drive south and westward Sunday night, enhanced by convective outflows. Wetting storm coverage will expand across central and eastern areas as a result of the frontal intrusion. This impact will last into the earlier half of next week. A drier, westerly flow will affect the western third to half of the forecast area. Another back door frontal intrusion is expected either Wed or Thur or perhaps both days based on the broad NW flow found over the central portion of the country. Confidence is pretty solid for the upcoming several days to be dominated by back door cold fronts with wetting rain favoring the eastern half of the forecast area. 50 && .AVIATION... 18Z TAF CYCLE A solid crop of storms will develop over western and central areas and move eastward this aft/eve with some impacts well after midnight. Some of the storms will contain low cigs and contain vis restrictions due to heavy rainfall. Gusty outflow winds between 30-40 kt also possible. Using VCSH/VCTS and tempo conditions due to the activity. Most if not all of the terminal sites will be impacted. Some localized IFR conditions will be possible late eve/early morning along the east slopes of the central mtns including impacts to LVS but then the lower level moisture should scour out by sunrise. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 86 61 88 / 50 30 20 10 Dulce........................... 51 77 51 81 / 60 40 20 30 Cuba............................ 56 77 56 80 / 50 50 20 30 Gallup.......................... 57 84 57 83 / 40 30 20 20 El Morro........................ 54 79 53 79 / 60 20 20 20 Grants.......................... 56 84 55 84 / 60 30 20 20 Quemado......................... 57 80 56 81 / 60 20 20 20 Glenwood........................ 64 87 63 88 / 20 20 10 10 Chama........................... 50 73 50 76 / 80 50 20 40 Los Alamos...................... 59 78 59 80 / 70 60 30 60 Pecos........................... 57 78 56 79 / 40 20 20 30 Cerro/Questa.................... 54 73 52 75 / 60 40 20 50 Red River....................... 47 66 46 67 / 60 40 30 70 Angel Fire...................... 45 71 43 72 / 50 40 30 80 Taos............................ 53 79 51 81 / 50 30 20 30 Mora............................ 55 76 54 76 / 40 20 20 80 Espanola........................ 63 85 62 87 / 60 30 20 20 Santa Fe........................ 60 79 58 81 / 60 30 20 20 Santa Fe Airport................ 60 83 57 86 / 50 40 20 20 Albuquerque Foothills........... 65 88 64 89 / 50 20 10 20 Albuquerque Heights............. 67 89 66 90 / 40 20 10 10 Albuquerque Valley.............. 64 91 63 92 / 40 20 10 10 Albuquerque West Mesa........... 66 90 65 91 / 40 20 10 10 Los Lunas....................... 62 92 61 93 / 50 20 10 10 Rio Rancho...................... 66 89 65 90 / 40 20 10 10 Socorro......................... 66 91 65 92 / 30 20 10 10 Sandia Park/Cedar Crest......... 59 80 59 82 / 60 20 20 20 Tijeras......................... 56 83 57 85 / 50 20 20 20 Moriarty/Estancia............... 55 85 55 86 / 40 20 20 20 Clines Corners.................. 57 82 56 83 / 50 20 20 20 Gran Quivira.................... 60 84 59 85 / 30 20 20 20 Carrizozo....................... 63 87 62 88 / 20 20 10 20 Ruidoso......................... 56 82 57 82 / 40 20 20 20 Capulin......................... 57 81 55 76 / 40 20 20 70 Raton........................... 55 85 53 81 / 40 20 30 70 Springer........................ 57 86 55 83 / 40 20 20 70 Las Vegas....................... 57 81 54 80 / 40 20 20 60 Clayton......................... 62 88 60 82 / 40 20 20 30 Roy............................. 60 85 59 83 / 40 20 20 60 Conchas......................... 68 93 65 91 / 40 20 20 30 Santa Rosa...................... 64 91 63 90 / 50 20 20 40 Tucumcari....................... 68 96 65 93 / 40 20 20 30 Clovis.......................... 65 92 65 90 / 30 20 20 30 Portales........................ 67 91 67 90 / 30 20 20 20 Fort Sumner..................... 67 91 66 90 / 40 20 20 30 Roswell......................... 68 96 68 97 / 30 20 20 20 Picacho......................... 63 88 64 88 / 30 20 20 20 Elk............................. 60 84 61 83 / 30 20 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Aug 4, 4:18 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 418 AM MDT Fri Aug 4 2017 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 418 AM MDT Fri Aug 4 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall will be possible just about anywhere today, but it will be of most concern over the western and northern high terrain. Minor flooding will be common with more serious flash flooding possible in a few locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rainfall is possible each day from Saturday through next Thursday, which may lead to localized areas of flash flooding. The main concern will be from the northern mountains across the northeast highlands and plains, south into the east central plains. Some locations could receive two to four inches of rain during this time period. Some of the storms Sunday afternoon and evening will be strong to marginally severe in the northeast and east central areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
In the hours before
Special weather statement, Aug 4, 12:41 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1241 PM MDT FRI AUG 4 2017
NMZ507-041915-
West Central Highlands-
1241 PM MDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIBOLA COUNTY UNTIL
115 PM MDT...
At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milan, or near Grants, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grants, Milan and San Rafael in Cibola County.
This includes Interstate 40 between Mile Markers 74 and 83.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3526 10796 3525 10777 3509 10790 3513 10791
3515 10794 3518 10795 3518 10796 3520 10796
3520 10797 3519 10798 3520 10799
TIME...MOT...LOC 1841Z 303DEG 8KT 3521 10794
ShoemakeSpecial weather statement, Aug 4, 1:32 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
132 PM MDT FRI AUG 4 2017
NMZ506-507-042000-
West Central Mountains-West Central Highlands-
132 PM MDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANDOVAL COUNTY
UNTIL 200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Marquez, or 28 miles north of Laguna Pueblo, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Sandoval County.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3552 10720 3541 10698 3541 10700 3539 10700
3536 10701 3524 10720 3540 10735
TIME...MOT...LOC 1932Z 316DEG 11KT 3543 10724
ShoemakeSpecial weather statement, Aug 4, 3:09 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 309 PM MDT FRI AUG 4 2017 NMZ504-511-042145- Northwest Highlands-Jemez Mountains- 309 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 345 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Fenton Lake State Park, or 13 miles south of Cuba, moving southeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jemez Springs, Fenton Lake State Park and Jemez State Monument. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3577 10708 3592 10696 3591 10656 3560 10675 TIME...MOT...LOC 2109Z 293DEG 14KT 3583 10690 Shoemake
Special weather statement, Aug 4, 3:24 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT FRI AUG 4 2017 NMZ519-042200- Middle Rio Grande Valley/Albuquerque Metro Area- 324 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near South Valley, or 9 miles southwest of Albuquerque, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Southern Albuquerque and South Valley. This includes the following highways... Interstate 40 near Mile Marker 164. Interstate 25 between Mile Markers 216 and 224. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3498 10678 3505 10680 3510 10655 3494 10656 TIME...MOT...LOC 2124Z 268DEG 10KT 3502 10674 Shoemake
Special weather statement, Aug 4, 3:26 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Albuquerque NM 326 PM MDT FRI AUG 4 2017 NMZ539-042200- Eastern Lincoln County- 326 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL 400 PM MDT... At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles east of Corona, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Lincoln County. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3408 10536 3424 10535 3432 10503 3392 10502 TIME...MOT...LOC 2126Z 278DEG 12KT 3415 10527 Shoemake
Special weather statement, Aug 4, 4:12 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 412 PM MDT FRI AUG 4 2017 NMZ533-537-042245- Guadalupe County-De Baca County- 412 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES UNTIL 445 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near Pastura, or 16 miles northeast of Vaughn, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of west central De Baca and southwestern Guadalupe Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3464 10515 3478 10495 3474 10461 3441 10477 TIME...MOT...LOC 2212Z 289DEG 14KT 3470 10495 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:54 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 111 min |
| Aug 3, 7:20 PM MDT | Special Weather Statement | ABQ | Roosevelt | 25 min |
| Aug 3, 7:36 PM MDT | Special Weather Statement | ABQ | Roosevelt | 24 min |
| Aug 3, 7:45 PM MDT | Special Weather Statement | ABQ | Roosevelt | 30 min |
| Aug 3, 7:57 PM MDT | Special Weather Statement | ABQ | Roosevelt | 33 min |
| Aug 4, 1:39 AM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
| Aug 4, 12:41 PM MDT | Special Weather Statement | ABQ | Cibola | 34 min |
| Aug 4, 1:32 PM MDT | Special Weather Statement | ABQ | Sandoval | 28 min |
| Aug 4, 1:56 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 4, 2:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Aug 4, 2:28 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Aug 4, 2:52 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Aug 4, 3:09 PM MDT | Special Weather Statement | ABQ | Sandoval | 36 min |
| Aug 4, 3:20 PM MDT | Flash Flood Warning | ABQ | Sandoval | 2 hr |
| Aug 4, 3:24 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Aug 4, 3:26 PM MDT | Special Weather Statement | ABQ | Lincoln | 34 min |
| Aug 4, 3:39 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 34 min |
| Aug 4, 3:44 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Aug 4, 4:12 PM MDT | Special Weather Statement | ABQ | Guadalupe | 33 min |
| Aug 4, 4:59 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 3 hr |
| Aug 4, 5:21 PM MDT | Special Weather Statement | ABQ | San Miguel | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.